Indiana, 2021

Flash Flood in Indiana, July 18, 2021

July 18, 2021 · NWS PAH · 1 event in 1 county or zone

Thunderstorms produced isolated flash flooding. The storms occurred in the vicinity of a 500 mb trough that extended from the eastern Great Lakes southwest across the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms produced isolated flash flooding. The storms occurred in the vicinity of a 500 mb trough that extended from the eastern Great Lakes southwest across the lower Ohio Valley. The convection itself was induced by a remnant mesoscale vorticity center that moved eastward from Missouri. The storms formed in an increasingly moist and unstable air mass. The wind flow aloft was weak, causing the storm motion to be driven by mesoscale processes. The storms propagated slowly east to southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 6:00 PM EST, 1 hour earlier.

Area forecast discussion, Jul 18, 6:00 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Paducah KY
600 PM CDT Sun Jul 18 2021

.SHORT TERM...(Tonight through Monday)
Issued at 300 PM CDT Sun Jul 18 2021

A rather well-defined mesoscale circulation center triggered a
heavy rain event today, with locally 3 inches in a couple hours
over southwestern KY. The circulation has started to lose
definition in radar imagery the last hour or so just south of kcgi
near the bootheel of Missouri. There has been a decrease in
convection as well, however pockets of very heavy rain persist
around the periphery of the circulation. Most of the heavy rain
was over the Pennyrile region of west KY into se Illinois as of
1930z.

As the circulation continues to weaken and daytime heating wanes,
precip should gradually diminish this evening. However, the
large-scale 500 mb trough that extends from Indiana to northern
Missouri will still exert some forcing through the night. A low
pop will be kept in the forecast through the early morning hours
over se Missouri/western KY/far southern IL. Northeast winds will
bring slightly lower dew points overnight to ne counties, mainly
sw Indiana.

On Monday, the aforementioned large scale 500 mb trough will move
south across western KY and southeast MO. This will suppress
precip chances further south. The northeast low level flow will
become deeper as the surface boundary moves south across
Tennessee. A small pop will be kept for areas south of a kcgi to
Madisonville line, mainly for isolated afternoon showers or
storms. Highs will be warmest in the I-64 corridor, where the most
sun is expected. Highs further south should still reach 80,
barring any widespread persistent overcast.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM CDT Sun Jul 18 2021

Weak high pressure at the surface will finally give us dry
conditions Monday night through Wednesday night. Winds will be out
of the northeast through Wednesday, gradually turning to the
southeast to south by late Wednesday night.  High temperatures will
be near to a little below normal in the upper 80s, with cooler than
normal lows in the middle to upper 60s.

By Thursday, an upper level trof will move over the Ohio and middle
Mississippi valleys.  Small chances of showers and some
thunderstorms are expected to return to the entire PAH forecast area
Thursday afternoon, with the best chances across west Kentucky, with
activity ending by sunset with loss of heating.  The same pattern is
expected Friday.  By Saturday, after a couple of days of south winds
bringing in more moisture and with the approach of a cold front,
chances of showers and thunderstorms will return in the afternoon
and continue through Sunday.  The best chances will be Sunday as the
front pushes into our region.  For now, maxed pops out in the chance
category.

The south winds Thursday into the weekend will result in seasonable
highs in the upper 80s to lower 90s and near to a little above
normal lows in the 70 to 75 degree range. With dew points in the
lower to middle 70s, some locations may see afternoon heat indices
around 100 degrees.

&&

.AVIATION...
Issued at 600 PM CDT Sun Jul 18 2021

Scattered lower MVFR to brief IFR cigs this evening south of a KMDH-
KOWB line. Showers and isolated thunderstorms will continue this
evening. Vicinity mention for now given low confidence of occurrence
at the terminals. Overnight into Monday improving conditions.
Generally VFR. Light winds will continue through the night, then
become ENE 6 to 12 kts Monday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Jul 18, 3:39 PM EST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
339 PM CDT Sun Jul 18 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-192045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
339 PM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Pockets of heavy rain with isolated thunderstorms will continue
into the early evening hours. Refer to the latest Flood Advisories
and possible Flood Warnings for the latest details.

The main hazard with any isolated thunderstorms later tonight
will be lightning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A possibility of isolated thunderstorms exists Monday afternoon
near the Arkansas and Tennessee state lines.

A small chance of afternoon thunderstorms is forecast Thursday
through Saturday. Locally heavy rainfall and lightning will be
the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are
requested to report any flooding through this evening.

MY

In the hours before

Local storm report, Jul 18, 2:12 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HEAVY RAIN       3 SSW PATTON            37.46N 90.04W
07/18/2021  M5.08 INCH       BOLLINGER          MO   TRAINED SPOTTER

            RAINFALL TOTAL SINCE MIDNIGHT.

&&

DWS
Local storm report, Jul 18, 2:17 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     FLOOD            PADUCAH                 37.07N 88.64W
07/18/2021                   MCCRACKEN          KY   PUBLIC

            FLOODING REPORTED ON SEVERAL FLOOD-PRONE
            STREETS AROUND PADUCAH.

&&

DWS
Local storm report, Jul 18, 2:22 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLOOD            2 SW LONE OAK           37.02N 88.68W
07/18/2021                   MCCRACKEN          KY   NWS EMPLOYEE

            STREETS FLOODED IN THE COPPER CREEK
            SUBDIVISION.

&&

DWS
Local storm report, Jul 18, 2:29 PM EST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
229 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      3 SW WOODLAWN           38.30N 89.08W
07/17/2021                   JEFFERSON          IL   EMERGENCY MNGR

            *** 1 FATAL ***
            A VEHICLE TRAVELING SOUTH ON PANZIER LANE
            EARLY SATURDAY MORNING WAS SWEPT INTO RAYSE
            CREEK, WHICH HAD FLOODED THE ROAD. THE
            DRIVER OF THE VEHICLE WAS RECOVERED THIS
            MORNING.

&&

DWS
Local storm report, Jul 18, 3:31 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HEAVY RAIN       EDDYVILLE               37.08N 88.08W
07/18/2021  M1.91 INCH       LYON               KY   TRAINED SPOTTER

            RAINFALL SO FAR TODAY.

&&

DWS
Local storm report, Jul 18, 4:15 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HEAVY RAIN       2 SW EVANSVILLE         37.96N 87.57W
07/18/2021  M0.70 INCH       VANDERBURGH        IN   CO-OP OBSERVER

            CO-OP OBSERVER AT THE EVANSVILLE MUSEUM
            REPORTS 0.70 INCH OF RAIN FALLING IN ONE
            HOUR.

&&

DWS

The radar

The Evansville,IN radar (KVWX), 58 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pike

When
July 18, 7:00 PM EST to 8:00 PM EST
Where
Pike County, 0.88 mi NW of Otwell to 2.45 mi WSW of Otwell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.460, -87.110

Water was flowing over and covering Highways 356 and 257 just northwest of Otwell. Several other county roads just outside of Otwell were flooded as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968009.